Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Quad Cities, IA

March 27, 1998Louisa County, Muscatine County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 27, 1998, 6:25 PM CST for Louisa County, Muscatine County, Iowa. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 1998, 6:25 PM CST (00:25 UTC)
Expired
Mar 27, 1998, 7:30 PM CST
In force
65 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Louisa County, IA, Muscatine County, IA

The radar

The Quad Cities radar (KDVN), 58 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WUUS1 KMLI 280026 RRA
SVRMLI
IAC115-139-280130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
625 PM CST FRI MAR 27 1998

* SEVERE THUNDERSTORM WARNING FOR
  LOUISA COUNTY - SOUTHEASTERN IOWA
  MUSCATINE COUNTY - EAST CENTRAL IOWA

* UNTIL 730 PM CST
 
* SOME LOCATIONS AFFECTED BY THIS STORM
  MUSCATINE                                  AROUND 655 PM CST
  FAIRPORT                                   AROUND 705 PM CST
  WILDCAT DEN STATE PARK                     AROUND 710 PM CST
  MONTPELIER                                 AROUND 715 PM CST
  STOCKTON                                   AROUND 720 PM CST

* AT 629 PM CST...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS 25 MILES SOUTH OF MUSCATINE MOVING NORTHEAST AT 40
  MPH.

DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS


MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 1:51 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Mar 27, 1:51 PM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD STATIONS TO BOTTOM
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
151 PM CST FRI MAR 27 1998

THE 18Z 1000 METER PROFILER CONTINUES TO SHOW 40 TO 50 KNOT SOUTH TO
SOUTHWEST WINDS OVER MO...AR AND OK.  THE 300MB PROFILER SHOWS SOME
NICE DIVERGENCE OVER EASTERN NE AND WESTERN MO.  THE 18Z SURFACE
ANALYSIS SHOWS LOW PRESSURE OVER NORTHWEST WISCONSIN AND THE AMIN LOW
PRESSURE OVER CENTRAL KASNAS.  WATCH BOX ISSUED FOR SOUTHERN MO
NORTHERN AR IN ASSOCIATION WITH LINE OF THUNDERSTORMS WESTRN MISSOURI.
SATELLITE INDICATES SOME SHOWERS TRYING TO DEVELOP OVER SOUTHWEST
MISSOURI AND AS THE DAY   PROGRESSES THIS SHOULD BE OUR SOURCE REGION
FOR RAIN AND THUNDERSTORMS...SOME POSSIBLY CREATING VERY STRONG WINDS.
THIS CREATES THE MAIN PROBLEM FOR TONIGHT AND TOMORROW...HOW MUCH RAIN
AND WHETHER OR NOT ANY SEVERE WEATHER WILL OCCUR.

MOS AND FAN GUIDANCE BOTH AT 90%+ POPS FOR TONIGHT AND THIS SEEMS TO
MAKE SENSE.  THE SHOWERS DEVELOPING OVER SOUTHWEST MISSOURI SHOULD
BECOME A LINE OF STRONG TO SEVERE THUNDERSTORMS.  THE BEST CHANCE FOR
SEVERE THUNDERSTORMS APPEARS TO BE OVER CENTRAL MISSOURI AND NORTHERN
ARKANSAS BUT SOME SEVERE WEATHER IS POSSIBLE AS FAR NORTH AS I-80.  A
TON OF PVA AT 500MB MOVES THROUGH THE AREA OVERNIGHT ALONG WITH A 30
VORT MAX.  THE BEST LAPSE RATES REMAIN IN MISSOURI HOWEVER A GOOD COLD
CORE OF AIR AT 500MB WILL MOVE INTO THE AREA TONIGHT.

THE 18Z WIND SPEEDS SLIGHTLY BELOW WIND ADVISORY CRITERIA SO WILL
PROBABLY LET IT EXPIRE THIS AFTERNOON.  BOTH NGM AND ETA SEEM TO HAVE
A DECENT HANDLE ON CURRENT SITUATION SO WILL LOOK FOR RAIN AND
THUNDERSTORMS TO SWEEP THROUGH THE AREA...SOME POSSIBLY WITH STRONG
WINDS.  BOTH MODELS HOLD ON TO SOME LOW LEVEL MOISTURE TOMORROW
MORNING SO SOME SHOWERS POSSIBLE EARLY WITH LINGERING LOW AND MID
LEVEL CLOUDS.

CID 52/80   DBQ 50/80    MLI 55/90   BRL 55/100

WEISSER

In the hours before

Special weather statement, Mar 27, 2:44 PM CST, 3 hours 41 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-280250-

SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 PM CST FRI MAR 27 1998

...SEVERE THUNDERSTORM THREAT LOW...

A WEAKENING UPPER LEVEL STORM SYSTEM WILL MOVE FROM KANSAS TO THE
GREAT LAKES BY SATURDAY MORNING. IT WILL SWING A COLD FRONT IN
NORTHWEST IOWA THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS BY
MORNING.

STRONG SOUTH FLOW /50 KNOTS OR BETTER/ AHEAD OF THE COLD FRONT WILL
TRANSPORT MOISTURE INTO ILLINOIS. CLOUDINESS OVER ILLINOIS MOST OF
THE DAY IS LIMITING THE INSTABILITY AVAILABLE FOR SEVERE
THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON INTO THE EVENING
HOURS. THERE IS LOT OF SPEED SHEAR THROUGH THE VERTICAL DEPTH OF
THE ATMOSPHERE...HOWEVER.

RIGHT NOW IS APPEARS THAT IF ANY SEVERE THUNDERSTORMS DO
DEVELOP...THEY WILL BE EAST OF A LINE FROM KEOKUK IOWA TO NORTHEAST
ILLINOIS. THE TIME FRAME FOR THIS WOULD BE BETWEEN 500 PM AND 900
PM.

FURTHER WEST...RAIN AND EMBEDDED THUNDERSTORMS ARE EXPECTED
BY EVENING WITH SOME WIND GUSTS TO 50 MPH POSSIBLE IN THE MORE
ACTIVE SHOWERS AND STORMS.

THERE IS A SMALL CHANCE THAT SPOTTERS WILL BE ACTIVATED IN WEST
CENTRAL ILLINOIS THIS EVENING.

HELGESON
Special weather statement, Mar 27, 6:00 PM CST, 25 minutes before
ILZ002-007-009-016>018-280605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CST FRI MAR 27 1998

...A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR A PORTION OF
NORTHWEST ILLINOIS UNTIL 11PM...

A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THE FOLLOWING
COUNTIES IN NORTHWEST
ILLINOIS...STEPHENSON...CARROLL...WHITESIDE...HENRY...BUREAU AND
PUTNAM.

THIS WATCH INCLUDES THE FOLLOWING
CITIES...FREEPORT...PRINCETON...GENESEO...KEWANEE...STERLING...
AND SAVANNA.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER UPDATES AND POSSIBLE WARNINGS.

BERG
Special weather statement, Mar 27, 6:00 PM CST, 25 minutes before
ILZ002-007-009-016>018-280605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CST FRI MAR 27 1998

...A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR A PORTION OF
NORTHWEST ILLINOIS UNTIL 11PM...

A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THE FOLLOWING
COUNTIES IN NORTHWEST
ILLINOIS...STEPHENSON...CARROLL...WHITESIDE...HENRY...BUREAU AND
PUTNAM.

THIS WATCH INCLUDES THE FOLLOWING
CITIES...FREEPORT...PRINCETON...GENESEO...KEWANEE...STERLING...
AND SAVANNA.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER UPDATES AND POSSIBLE WARNINGS.

BERG
Local storm report, Mar 27, 6:21 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
621 PM CST FRI MAR 27 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0613 PM    6 N ARGYLE                IL   72 MPH WIND GUST
03/27/98   MCDONOUGH

0615 PM    MACOMB                    IL   WIND DAMAGE
03/27/98   MCDONOUGH                      ESTIMATED 65 MPH WIND GUST
                                          DOWNED CAR DEALER SIGN

JDH
Local storm report, Mar 27, 6:21 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
621 PM CST FRI MAR 27 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0613 PM    6 N ARGYLE                IL   72 MPH WIND GUST
03/27/98   MCDONOUGH

0615 PM    MACOMB                    IL   WIND DAMAGE
03/27/98   MCDONOUGH                      ESTIMATED 65 MPH WIND GUST
                                          DOWNED CAR DEALER SIGN

JDH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 6:48 PM CSTSevere Thunderstorm WarningDVNCedar, Scott47 min
Mar 27, 7:16 PM CSTSevere Thunderstorm WarningDVNClinton, Jones44 min
Mar 27, 7:39 PM CSTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jackson46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.